High Wind, North Rocky Mountain Front
- When
- January 5, 3:20 PM MST
- Where
- North Rocky Mountain Front forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- COOP Observer
A wind gust to 69 mph was reported at Heart Butte 1NW.
Strong westerly winds aloft produced high winds along the Rocky Mountain front. Wind gusts in excess of 60 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
Strong westerly winds aloft produced high winds along the Rocky Mountain front. Wind gusts in excess of 60 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jan 5, 2:54 PM MST, 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 254 PM MST WED JAN 5 2011 .DISCUSSION... TONIGHT THROUGH FRIDAY...MOIST NORTHWEST FLOW ALOFT WILL CONTINUE OVER MONTANA TONIGHT THROUGH THURSDAY NIGHT BEFORE BECOMING WESTERLY ON FRIDAY AS A STRONG WAVE MOVES TOWARD THE REGION. STRONG SURFACE PRESSURE GRADIENTS ALONG THE ROCKY MOUNTAIN FRONT HAVE ALREADY CAUSED A FEW AREAS TO REACH HIGH WIND CRITERIA SO UPDATED THE HIGH WIND WARNING TO BEGIN AT THE CURRENT TIME EARLIER THIS AFTERNOON. MODELS CONTINUE TO SHOW THIS STRONG PRESSURE GRADIENT PERSISTING OVERNIGHT INTO THURSDAY AFTERNOON...AND ALSO BRING A STRONG MID LEVEL JET THROUGH THE REGION LATE TONIGHT THROUGH MID-DAY THURSDAY SO THE WARNING CONTINUES TO LOOK GOOD FOR THIS REGION. THE PERSISTENT NORTHWESTERLY FLOW ALOFT WILL BRING ABUNDANT MOISTURE TO THE MOUNTAINS OF THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA THROUGH THE PERIOD WITH ISOLATED TO SCATTERED SHOWERS MOVING OUT OVER THE PLAINS AT TIMES. THE STRONG DOWNSLOPING WINDS AND WARM AIR ADVECTION OVER THE REGION WILL BRING AFTERNOON HIGH TEMPERATURES ABOVE SEASONAL AVERAGES TO SOME AREAS OF THE FORECAST AREA THURSDAY AND FRIDAY. HOWEVER...OVERNIGHT TEMPERATURES ARE STILL EXPECTED TO BE NEAR OR BELOW FREEZING IN MANY AREAS. WITH WARM MOIST AIR OVERRUNNING THE REGION IT IS EXPECTED THAT SOME PARTS OF NORTH CENTRAL MONTANA COULD SEE A MIX OF RAIN...SNOW OR FREEZING RAIN AT TIMES. MPJ FRIDAY NIGHT THROUGH WEDNESDAY...EXTENDED RANGE FORECAST MODELS IN DECENT AGREEMENT FOR MUCH OF THIS PERIOD WITH BOTH THE GFS AND EUROPEAN SOLUTIONS BRINGING A RETURN TO SNOWY AND QUITE COLD CONDITIONS. THE PERIOD BEGINS WITH AN UPPER LEVEL RIDGE MOVING FROM CENTRAL INTO EASTERN MT. THIS WILL ALLOW LEADING EDGE OF PRECIPITATION FROM A DEEP PACIFIC TROF COMING ASHORE IN BRITISH COLUMBIA TO MOVE EAST OF THE DIVIDE FRI NIGHT. FORECAST SOUNDINGS ARE HINTING THAT INITIAL PRECIP IN OUR REGION MAY BE SNOW MIXED WITH BRIEF PERIODS OF RAIN. BY SAT MORNING...A STRONG COLD FRONT WILL SWEEP ACROSS CENTRAL AND SOUTHWEST MT...SHARPLY DROPPING TEMPS BACK INTO THE TEENS DURING THE LATE AFTERNOON HOURS...WITH SINGLE DIGIT TEMPERATURES ABOVE/BELOW ZERO EXPECTED BY SUNDAY MORNING. WIDESPREAD BUT MOSTLY LIGHT SNOW REMAINS OVER THE AREA THROUGH SUN EVE...SO MUCH OF THE REGION WILL SEE A FEW INCHES OF SNOW WITH HIGHER ACCUMULATIONS ACROSS CENTRAL MONTANA...(IN THE 2 TO 4 INCH RANGE FROM GREAT FALLS TO LEWISTOWN...WITH LESSER AMOUNTS NORTH/SOUTH OF THIS LINE.) THE UPPER LEVEL TROF GRADUALLY WEAKENS THROUGH MONDAY AS IT DRIFTS SLOWLY TO THE EAST-SOUTHEAST. SCATTERED LIGHT SNOW SHOWERS ARE POSSIBLE ON MONDAY BUT SHOULD END BY AFTN AND TUES LOOKS MOSTLY DRY AS WEAK RIDGING RETURNS AHEAD OF THE NEXT PACIFIC WEATHER SYSTEM WHICH SHOULD BEGIN TO REACH OUR AREA ON WEDNESDAY/THURSDAY. THE WEEKEND COLD FRONT WILL USHER IN ANOTHER ROUND OF COLD CANADIAN AIR...WHICH WILL KEEP HIGH TEMPS ON SUN THROUGH TUES ONLY IN THE SINGLE DIGITS ABOVE ZERO AND OVERNIGHT LOWS IN THE MINUS 5 TO MINUS 15 RANGE...WITH THE COLDEST TEMPERATURES EXPECTED IN THE HAVRE AREA. AFTERNOON TEMPS SHOULD WARM A FEW DEGREES ON WED OVER SOUTHWEST MONTANA...IN THE WEST-SOUTHWEST FLOW AHEAD OF THE NEXT APPROACHING PACIFIC SYSTEM FOR WEDNESDAY/THURSDAY. WARANAUSKAS/BRUSDA && .AVIATION... UPDATED 1725Z. FAIRLY QUIET WEATHER CONDITIONS WILL PREVAIL OVER THE REGION THROUGH THE PERIOD...AS A WEAK UPPER LEVEL RIDGE BUILDS OVER THE REGION. EXPECT PASSING MID/HIGH LEVEL CLOUDINESS TO AFFECT THE REGION...WITH JUST A SMALL CHANCE FOR SHOWERS OVER THE WESTERN MOUNTAINS AFTER 02Z THURSDAY. EXPECT INCREASING WEST WINDS OVER NORTH CENTRAL MONTANA THOUGH...WITH GUSTY WEST SURFACE WINDS EXPECTED THIS EVENING THROUGH THURSDAY IN THE GREAT FALLS AND A CUT BANK AREAS. BRUSDA && .HYDROLOGY... ICE JAM CONDITIONS ARE OCCURRING ON THE GALLATIN RIVER NEAR LOGAN AND ON THE BEAVERHEAD RIVER AT TWIN BRIDGES...PRODUCING MINOR FLOODING. THE RIVERS REMAIN NEAR BANKFULL OR ARE OUT OF THEIR BANKS. FURTHER WATER RISES ARE POSSIBLE. NATIONAL WEATHER SERVICE AND LOCAL OFFICIALS WILL CONTINUE TO CLOSELY MONITOR THIS SITUATION. && .PRELIMINARY POINT TEMPS/POPS... GTF 34 45 34 44 / 10 20 20 30 CTB 30 41 25 36 / 10 20 20 20 HLN 25 39 24 37 / 20 20 20 30 BZN 17 37 20 36 / 20 20 10 20 WEY 12 24 12 27 / 40 30 30 30 DLN 21 36 23 37 / 20 20 10 20 HVR 21 38 16 26 / 10 20 20 20 LWT 27 43 29 35 / 10 10 20 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 5 PM MST THURSDAY EASTERN GLACIER... NORTHERN ROCKY MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT. FLOOD WARNING FOR THE GALLATIN RIVER NEAR LOGAN UNTIL FURTHER NOTICE. FLOOD WARNING FOR THE BEAVERHEAD RIVER AT TWIN BRIDGES UNTIL FURTHER NOTICE. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 437 AM MST WED JAN 5 2011 MTZ015-055-061145- MADISON-GALLATIN- 437 AM MST WED JAN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT A FLOOD WARNING IS IN EFFECT UNTIL FURTHER NOTICE FOR THE GALLATIN RIVER NEAR LOGAN DUE TO AN ICE JAM. FLOOD WARNING AND FLASH FLOOD WATCH DUE TO AN ICE JAM ALONG THE BEAVERHEAD RIVER AT TWIN BRIDGES .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLOW MOVING PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE REGION SATURDAY THROUGH TUESDAY...BRINGING WIDESPREAD LIGHT SNOW AND SHARPLY COLDER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ009-010-048-061145- NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER- SOUTHERN ROCKY MOUNTAIN FRONT- 437 AM MST WED JAN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT A HIGH WIND WARNING IS IN EFFECT FOR WINDS IN EXCESS OF 40 MPH WITH WIND GUSTS IN EXCESS OF 65 MPH EFFECTIVE AT 11 PM WEDNESDAY EVENING AND CONTINUING THROUGH THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLOW MOVING PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE REGION SATURDAY THROUGH TUESDAY...BRINGING WIDESPREAD LIGHT SNOW AND SHARPLY COLDER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ008-011>014-044>047-049>054-061145- BEAVERHEAD-HILL-CASCADE-CHOUTEAU- CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY- EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER- 437 AM MST WED JAN 5 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY IS LOW FOR WIDESPREAD HAZARDOUS WEATHER. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SLOW MOVING PACIFIC WEATHER SYSTEM WILL MOVE ACROSS THE REGION SATURDAY THROUGH TUESDAY...BRINGING WIDESPREAD LIGHT SNOW AND SHARPLY COLDER TEMPERATURES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
106 PM MST WED JAN 05 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
1256 PM HIGH SUST WINDS 3 SW CUT BANK 48.61N 112.38W
01/05/2011 M42 MPH GLACIER MT ASOS
SUSTAINED WINDS NEAR 42 MPH AT THE CUT BANK AIRPORT.
&&
BRUSDAPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
108 PM MST WED JAN 05 2011
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0900 AM NON-TSTM WND GST 8 SE EAST GLACIER PARK 48.37N 113.10W
01/05/2011 M76 MPH GLACIER MT MESONET
76 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.
&&
BRUSDA3 high wind. Local standard time, as filed.
A wind gust to 69 mph was reported at Heart Butte 1NW.
A wind gust to 59 mph was reported at Choteau 1NE.
A wind gust to 60 mph was reported at the Cut Bank ASOS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, January 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273616, 273621, 273618.